Missouri, 2008

Hail and Damaging Winds in Missouri, June 27, 2008

June 27, 2008 · NWS EAX · 12 events in 9 counties and zones

Severe thunderstorms produced reports of large hail across the area,|during the evening hours of 6/27/2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Severe thunderstorms produced reports of large hail across the area,|during the evening hours of 6/27/2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 27, 5:27 PM CST, 1 hour earlier.

Area forecast discussion, Jun 27, 5:27 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
627 PM CDT FRI JUN 27 2008

.DISCUSSION...
/334 PM CDT FRI JUN 27 2008/
STILL HAVE CONCERNS ABOUT THE INTENSITY OF THE CONVECTIVE EVENT TNGT.
MOISTURE HAS BEEN SLOW TO INCREASE IN THE WAKE OF THE OKLA MCS.
DEWPOINTS HAVE ONLY RISEN INTO THE MIDDLE 60S WITH THE POTENTIAL TO
RISE INTO THE UPPER 60S FOR WRN MO BEFORE THE FRONT ARRIVES TONIGHT.
FIRST CONCERN IS THE CAPPING INCREASE NOTED ON THE 18Z TOP SOUNDING
AND THE TAMDAR SOUNDING FROM KCI. CONVECTIVE TEMPERATURES ARE IN THE
LITTLE TO MIDDLE 90S WITH ABOUT 100 J/KG CIN. ADJUSTING FCST
SOUNDINGS FOR UPPER 60S DEWPOINTS YIELDS ABOUT 2000 J/KG WITH SFC-6KM
AROUND 40 KNOTS.

A SHORTWAVE WAS NOTED ACR SRN KS AND SHOULD PASS SOUTH OF THE CWA
THIS EVENING. NO WELL DEFINED SHORTWAVE IMMEDIATELY UPSTREAM WHICH
LEAVES THE BOUNDARY IN NEBRASKA AS THE TRIGGER. NAM CONTINUES TO
SUGGEST THE CONVERGENCE ALONG THE BOUNDARY WILL BE QUITE WEAK...THUS
LIKELY LIMITING COVERAGE OF ANY FUTURE CONVECTION. THE WEAK
CONVERGENCE IS ALREADY NOTED ON SFC OBS IN SERN NEBRASKA.

A FEW THUNDERSTORMS MAY DEVELOP IN EXTREME NW MO EARLY THIS EVENING.
INSTABILITY WILL GRADUALLY WANE AFTER SUNSET...LIMITING THE THREAT OF
ANY ORGANIZED MCS...IF THERE IS ANY MCS AT ALL. SFC-3KM SHEAR IS ONLY
AROUND 20 KNOTS...FAIRLY WEAK FOR ANY WIDESPREAD WIND DAMAGE.
FREEZING LEVEL IS ALSO AROUND 15KFT...LIMITING THE THREAT OF LARGE
HAIL. GIVEN THE UNIDIRECTIONAL WIND PROFILE...TORNADO THREAT IS
QUITE LOW.

GIVEN THE LOWER CONFIDENCE FOR WIDESPREAD CONVECTION HAVE LOWERED
POPS SOME. WOULD LIKE TO LOWER POPS EVEN MORE...BUT PRUDENCE
DICTATES TO WAIT A FEW MORE HOURS TO SEE HOW THE SCENARIO EVOLVES.

CONVECTION TO DEPART THE CWA LATE TONIGHT OR EARLY SATURDAY AS COOLER
AND DRIER AIR SPREADS SOUTH. PREVIOUS FCST AND GUID TEMPS LOOK GOOD.

DB

BEAUTIFUL WEATHER WILL PREVAIL FOR THE FIRST HALF OF NEXT WEEK...AS
A LARGE AREA OF SFC HIGH PRESSURE REMAINS IN PLACE THROUGH TUESDAY.
WITH MOISTURE REMAINING SHUNTED TO THE SOUTH...CLEAR SKIES AND NEAR
NORMAL TEMPERATURES WILL BE THE RULE.  BY TUESDAY...MODELS BEGIN TO
DIFFER IN STRONG UPR TROUGH ROTATING SOUTHWARD AND INTO HUDSON BAY.
REGARDLESS OF THE SOLUTION...SUFFICIENT ENERGY SHOULD SINK SOUTHWARD
IN ORDER TO FLATTEN BROAD H500 RIDGE BUILT UP TO THE WEST.  BY
WEDNESDAY A COLD FRONT WILL TRY TO SETTLE INTO THE LOWER MO RIVER
VALLEY FROM THE NORTH...BRINGING OUR NEXT CHANCE OF RAIN ALONG WITH
IT.

OTHER BIG QUESTION IS JUST HOW FAR SOUTH THE FRONT WILL SINK.  GFS
REMAINS THE MOST AGGRESSIVE WITH THE APPROACHING UPR TROUGH...WITH
ECMWF MORE PROGRESSIVE.  GIVEN THE TIME OF THE YEAR FEEL THE FURTHER
NORTH SOLUTION OF THE ECMWF WOULD PREVAIL AS UPR RIDGING IS MUCH
HARDER TO OVERCOME.  THIS WOULD LEAVE THE FRONT IN THE VICINITY OF
THE CWA FOR THE REMAINDER OF THE WEEK...AND AS A RESULT HAVE KEPT
SLGT TO CHC POPS THROUGH THE 4TH OF JULY.  GIVEN THE UNCERTAINTIES
AND THE OVERALL SYNOPTIC SETUP...TEMPERATURES NEAR CLIMATOLOGY
APPEAR FAVORABLE THROUGH THE END OF THE WEEK.

DUX

&&

.AVIATION...

FOR THE 00Z TAFS...WILL KEEP THE THUNDERSTORM TIMING AS IS IN THE
TAFS GIVEN CURRENT RADAR TRENDS.  CONVECTION MAY PRODUCE BRIEF
MVFR/IFR CONDITIONS. ONCE THE FRONT MOVES THROUGH THE TERMINALS LATE
THIS EVENING...THE THREAT OF CONVECTION SHOULD END FOR THE NIGHT
WITH VFR CONDITIONS.  ON SATURDAY IN THE MORNING HOURS...CAN NOT
RULE OUT A FEW HIGH BASE SHOWERS DEVELOPING NORTH OF THE FRONT WHICH
SHOULD BE NEARING THE MISSOURI ARKANSAS BORDER BY MIDDAY. AT THIS
TIME WILL KEEP TAFS DRY.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 27, 11:56 AM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT FRI JUN 27 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1256 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORM ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON
NORTH OF A LINE FROM ST JOSEPH TO BETHANY. THESE STORMS WILL BE IN
ADVANCE OF A COLD FRONT MOVING SOUTHEAST THROUGH NEBRASKA. ALTHOUGH
THE ATMOSPHERE EARLY THIS AFTERNOON WAS RATHER STABLE...DUE TO
PREVIOUS THUNDERSTORM ACTIVITY...THE COMBINATION OF WEAK TO MODERATE
INSTABILITY AND INCREASING SHEAR...WILL BE SUFFICIENT FOR A FEW
SEVERE THUNDERSTORMS LATE THIS AFTERNOON. THE PRIMARY THREATS WILL BE
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

THE THUNDERSTORMS ARE EXPECTED TO MOVE TO A KANSAS CITY TO CHILLICOTHE
TO KIRKSVILLE LINE BY 11 PM. THE THREAT OF LARGE HAIL AND DAMAGING
WINDS WILL CONTINUE...BUT THE SEVERE THREAT IS NOT EXPECTED TO BE
WIDESPREAD DUE TO DECREASING INSTABILITY. IN ADDITION...LOCALLY HEAVY
RAINFALL IS POSSIBLE THIS EVENING. THE THREAT OF THUNDERSTORMS WILL
SHIFT TO AREAS SOUTH OF A KANSAS CITY TO KIRKSVILLE LINE AFTER
MIDNIGHT WITH ONLY ISOLATED SEVERE THUNDERSTORMS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.

DB

In the hours before

Special weather statement, Jun 27, 4:41 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
541 PM CDT FRI JUN 27 2008

MOZ001-002-272315-
ATCHISON-NODAWAY-
541 PM CDT FRI JUN 27 2008

...SIGNIFICANT WEATHER ALERT FOR ATCHISON AND NORTHERN NODAWAY
COUNTIES UNTIL 615 PM CDT...

AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF RIVERTON...OR 27 MILES NORTHWEST
OF TARKIO...MOVING SOUTHEAST AT 45 MPH.

PEOPLE IN ATCHISON AND NODAWAY COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED
FOR POSSIBLE WARNINGS SHOULD THIS STORM INTENSIFY.

DEROCHE
Special weather statement, Jun 27, 5:28 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
628 PM CDT FRI JUN 27 2008

MOZ001>003-005-280000-
ATCHISON-HARRISON-NODAWAY-WORTH-
628 PM CDT FRI JUN 27 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN ATCHISON...NORTHERN
NODAWAY...NORTHWESTERN HARRISON AND WORTH COUNTIES UNTIL 700 PM
CDT...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTH OF
BEDFORD TO 8 MILES NORTHWEST OF BEDFORD TO 7 MILES SOUTHEAST OF
COIN...MOVING EAST SOUTHEAST AT 45 MPH.

THESE STORMS WILL BE NEAR...
  HOPKINS BY 645 PM CDT.
  6 MILES NORTHWEST OF GRANT CITY BY 700 PM CDT.

THE TOWNS OF ELMO...CLEARMONT...PICKERING...SHERIDAN AND PARNELL ARE
ALSO IN THE PATH OF THESE STORMS.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

DEROCHE
Special weather statement, Jun 27, 5:55 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT FRI JUN 27 2008

MOZ001-002-011-012-280030-
ANDREW-ATCHISON-HOLT-NODAWAY-
655 PM CDT FRI JUN 27 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN HOLT...NORTHWESTERN
ANDREW...SOUTHEASTERN ATCHISON AND SOUTHERN NODAWAY COUNTIES UNTIL
730 PM CDT...

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF SHUBERT...OR 16 MILES NORTH
OF FALLS CITY.  THIS STORM WAS NEARLY STATIONARY.

PEOPLE IN ANDREW...ATCHISON...HOLT AND NODAWAY COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

DEROCHE

The radar

The Topeka radar (KTWX), 153 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Holt

When
June 27, 6:27 PM CST
Where
Holt County, 0.69 mi N of Mound City
Measured
1 in hail
Reported by
Public
Coordinates
40.140, -95.230

Hail, Harrison

When
June 27, 7:15 PM CST
Where
Harrison County, 14 mi S of New Hampton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.067, -94.200

Hail, Buchanan

When
June 27, 7:30 PM CST
Where
Buchanan County, 1 mi SE of (Stj)st Joseph Mem A
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.760, -94.907

Hail, Buchanan

When
June 27, 7:34 PM CST
Where
Buchanan County, St Joseph
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.770, -94.850

Hail, Grundy

When
June 27, 7:35 PM CST
Where
Grundy County, 7 mi W of Trenton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.080, -93.752

Hail, De Kalb

When
June 27, 7:40 PM CST
Where
De Kalb County, 1 mi W of Osborn
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.750, -94.389

Hail, Adair

When
June 27, 8:45 PM CST
Where
Adair County, 3 mi SW of (Irk)kirksville Muni
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.049, -92.590

Hail, Carroll

When
June 27, 9:05 PM CST
Where
Carroll County, Carrollton
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.370, -93.500

Thunderstorm Wind, Carroll

When
June 27, 9:10 PM CST
Where
Carroll County, 2 mi SW of Carrollton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.349, -93.526

Thunderstorm Wind, Carroll

When
June 27, 9:10 PM CST
Where
Carroll County, Carrollton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.370, -93.500

Hail, Clay

When
June 27, 9:30 PM CST
Where
Clay County, 3 mi S of Claycomo
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.157, -94.530

Hail, Jackson

When
June 27, 9:59 PM CST
Where
Jackson County, Blue Spgs
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.020, -94.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115985, 116003, 115988, 115989, 116000, 115997, 115986, 115991, 115992, 115994, 115996, 116005.